Alert archive / Idaho / Special Weather Statements in 2023
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Sep 7, 2023, 9:10 PM MDT for Jefferson County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2023, 9:10 PM MDT (03:10 UTC)
- Expired
- Sep 7, 2023, 9:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.00 in
- Wind
- 55
County Jefferson County, ID
The radar
The Pocatello radar (KSFX), 50 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 3.2 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
306
WWUS85 KPIH 080310
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Sep 7 2023
IDZ052-053-080345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
910 PM MDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southwestern
Jefferson, east central Butte, northwestern Bonneville and
northwestern Bingham Counties through 945 PM MDT...
At 910 PM MDT, Doppler radar was tracking a strong thunderstorm over
Southeast Inl, or 22 miles southwest of Terreton, moving northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southeast Inl, East Butte, and Kettle Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4340 11274 4358 11288 4381 11257 4356 11221
TIME...MOT...LOC 0310Z 240DEG 27KT 4357 11268
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
AMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Sep 7, 1:31 PM MDT, 7 hours 39 minutes earlier.
Area forecast discussion, Sep 7, 1:31 PM MDT, 7 hours 39 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 131 PM MDT Thu Sep 7 2023 .SHORT TERM...Tonight through Friday Night. The weather in the short term looks reasonably quiet. A trough of low pressure will pass north of the region, but close enough to trigger isolated showers and thunderstorms tonight and on Friday. Best chances for these storms is across the central mountains, although a few models are showing some development as far as the Magic Valley into the Snake Plain. Temperatures look seasonable. There could be a few wind gusts to 20 mph Friday afternoon, but it does not look like winds would be strong enough to warrant any headlines. 13 .LONG TERM...Sat through next Thu night. Upper level ridging strengthens but still can't seem to shake some light precipitation threats with isolated level of thunderstorms, mainly for the ID-MT border, and mostly Sun and Sat afternoons/evenings. On Mon night, a trough arrives at the Canadian west coast and pushes a shortwave through the panhandle and western MT. This could trigger showers and thunderstorms, but the moisture content of this air just doesn't seem at this point to generate any kind of significant precipitation. If it occurs anywhere, it will be in the highlands and mountains near the WY and MT borders. Temperatures are slightly warming than normal, and the near-zonal flow doesn't really produce any significant difference, with 80 deg F the approximate target every day for places in the Snake River plain. Wind may get breezy during the afternoon in the Snake River plain, but even gusts look to stay under 30 mph. && .AVIATION...Kept TAF locations dry through Friday. Although could see mentioning VCSH at SUN this evening as a few models are showing some showers developing around there. Winds are not overly impressive with upslope/downslope winds likely at SUN. 13 && .FIRE WEATHER...The better chance for showers and thunderstorms has shifted to the Salmon-Challis NF and the rest of the ID-MT border. But even so the chances are very weak, with only isolated coverage expected. There is also a small area in the western end of the southern Sawtooth NF region. The thunderstorm risk is even less over the weekend; only the Targhee NF portion of the C-T NF are at risk for showers. Temperatures will be above normal with humidity staying above 15 percent even at lower elevations, above 25 percent for elevations above 6000ft elevation. Expect some breezy afternoons with the westerly wind lowering to the surface under the mostly sunny skies. Very little change beyond the two day period, either. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Sep 7, 7:45 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
745 PM MDT Thu Sep 7 2023
IDZ051-052-067>069-074-080230-
Arco/Mud Lake Desert ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
745 PM MDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of eastern Blaine,
southwestern Jefferson, southern Butte and northwestern Bingham
Counties through 830 PM MDT...
At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Craters Of The Moon, or 11 miles south of Arco,
moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arco, Central Inl, Southeast Inl, Southwest Inl, Craters Of The Moon,
Butte City, and Howe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4332 11338 4352 11362 4388 11295 4359 11264
TIME...MOT...LOC 0143Z 240DEG 49KT 4347 11336
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
GKSpecial weather statement, Sep 7, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
910 PM MDT Thu Sep 7 2023
IDZ052-053-080345-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
910 PM MDT Thu Sep 7 2023
...A strong thunderstorm will impact portions of southwestern
Jefferson, east central Butte, northwestern Bonneville and
northwestern Bingham Counties through 945 PM MDT...
At 910 PM MDT, Doppler radar was tracking a strong thunderstorm over
Southeast Inl, or 22 miles southwest of Terreton, moving northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southeast Inl, East Butte, and Kettle Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4340 11274 4358 11288 4381 11257 4356 11221
TIME...MOT...LOC 0310Z 240DEG 27KT 4357 11268
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AMThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:45 PM MDT | Special Weather Statement | PIH | Butte | 45 min |
| Sep 8, 4:22 PM MDT | Special Weather Statement | PIH | Fremont | 53 min |
| Sep 8, 5:46 PM MDT | Special Weather Statement | PIH | Fremont | 29 min |
Nearby
Special Weather Statements in Idaho, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.